Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS Midland/Odessa, TX

May 18, 1998Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 1998, 10:05 PM CDT for Jeff Davis County, Presidio County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1998, 10:05 PM CDT (03:05 UTC)
Expired
May 18, 1998, 10:35 PM CDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Jeff Davis County, TX, Presidio County, TX

What was reported inside it

TimeReportWhereRemark
May 18, 10:10 PM CDTThunderstorm Wind 62Marfa, TXA thunderstorm moving to the northeast through northwestern Presidio County formed a bow as it crossed U.S. Highway 90. A 62 knot gust was recorded at the Marfa Aerostat site. Power was lost at the site for about 5 hours.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
3791 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS1 KMAF 190306 RRA
SVRMAF
TXC243-377-190335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1005 PM CDT MON MAY 18 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFF DAVIS COUNTY IN WESTERN TEXAS
  NORTHERN PRESIDIO COUNTY IN WESTERN TEXAS

* UNTIL 1035 PM CDT

* AT 1002 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 28 MILES WEST OF FORT DAVIS OR 10 MILES SOUTHEAST OF
  VALENTINE MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE HWY 90 AND RYAN.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

RSB/JCP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:20 PM CDT, 45 minutes earlier.

Area forecast discussion, May 18, 9:20 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
920 PM CDT MON MAY 18 1998

SEEMS LIKE ANOTHER MCS IS TAKING SHAPE WEST OF THE BIG BEND. LATEST
RADAR HAD ECHOES FROM IT MOVING OVER THE PRESIDIO CNTY RIO GRANDE
VALLEY. THIS EXTD NORTH TO A SMALLER TRW COMPLEX MOVING OVER SERN NM
AND CULBERSON CNTY. LGT STRIKES SHOWED THE NRN STORMS WEAKENING WITH
FEWER STRIKES NOTED VIA ANIMATION. THE BIG BEND STORM IS THE ONE TO
WATCH. LIKE LAST NIGHT...IT SHUD GRADUALLY WEAKEN AS IT MOVES OVER
THE BIG BEND. IR STLT IMAGERY AND LGT STRIKE HISTORY SUGGESTS IT
MAYBE CAPABLE OF STRONG GUSTY WINDS AND GENERALLY LIGHT LIKE LAST
NITE.

SFC DEWPOINTS WERE ON THE RISE FOR AREAS EAST OF THE PECOS RIVER AS
SFC WINDS BACKS TO THE SE. DO NOT AT THE MOMENT THINK SFC RHS HERE
WILL RISE ENUF TO SUPPORT PCPN. THUS WILL KEEP THE DRY PERMIAN BASIN
ZONES DRY FOR NOW...BUT LBB WILL ADD A MENTION FOR THE NRN TX TRANS
PECOS CNTYS. WITH POPS ALREADY IN PLACE FOR OUR NRN CNTIES...SEE NO
NEED TO DROP THEM WITH PCPN NOT TOO FAR AWAY (THO DOUBTFUL IF IT WILL
MAKE IT). ALSO THANKS FOR COORDINATION TO ABQ.

RSB/JCP

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:51 PM CDTSevere Thunderstorm WarningMAFJeff Davis49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.